Kentucky, 2003

Flash Flood and Heavy Rain in Kentucky, June 17, 2003

June 17, 2003 · NWS PAH · 2 events in 2 counties and zones

1 flash flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 16, 1:00 PM CST, 11 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 1:00 PM CST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT MON JUN 16 2003

EXPECT PERSISTENCE STRATEGY FOR NEAR TERM POPS AS LONG AS FRONTAL
BOUNDARY HANGS AROUND...AS ALL MODELS INDICATE IT WL DRAPE ACROSS
FAR SRN/SERN SECTIONS FA THRU TUE. THEREFORE WL GO LTL/NO POPS NORTH
AND WEST TAPERING TO ONGOING SLGT CHC-CHC CAT POPS SOUTH AND EAST.
WL WAIT CLOSE TO PRESS TIME ON FINAL BREAK-OUT BASED ON LATEST RADAR
PIX.

WHILE BOUNDARY IS STILL NEARBY IT APPEARS MODELS SHIFT THE
PARENT/UPR LOW FAR ENOUGH EAST AS TO MINIMIZE EFFECTS OF BOUNDARY
UPON FA WED-WED NIGHT...SO WL RESPOND WITH A DRY FORECAST FOR THAT
TIME PERIOD. THIS AHEAD OF THE STILL PROGGED THU FROPA...WHICH NCEP
PAINTS AS A LTL FASTER THAN LATEST GFS/MRF OUTPUT. EITHER WAY SHOULD
SEE A THU CHC CAT POP ALL AREAS...PERHAPS INTO EARLY THU NIGHT SOUTH
AND EAST. FRI STILL LOOKS DRY BEFORE THE NEXT CHC APPEARS OVER THE
WEEKEND...THEN DRY AGAIN BY MONDAY. THIS IS LTL CHANGED FROM YDAY
AND THEREFORE CONFIDENCE IS SLOWLY EDGING UP ON THE EXTENDED PCPN OUTLOOK.

DESPITE THE COUPLE OF FROPAS THERE IS NO SIGNIFICANT THERMAL
SHIFT...RATHER JUST GRADUAL AND MINOR FLUCTUATIONS BASED MORESO ON
CLOUD COVER/POPS AND TO A LESSER EXTENT MRH. WL THEREFORE STICK
PRETTY CLOSE TO GOING GUIDANCE NOS WHICH ARE ALL IN THE SAME
BALLPARK.

.PAH...NONE.
Hazardous weather outlook, Jun 16, 3:54 AM CST, 20 hours 36 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
454 AM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE REGION
TODAY...ESPECIALLY OVER PARTS OF WESTERN KENTUCKY. ANY STORMS WHICH
FORM ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH MUCH OF THIS WEEK AND THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DFS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Caldwell

When
June 17, 12:30 AM CST to 4:00 AM CST
Where
Caldwell County, 2 mi NW of Cobb
Reported by
NEWSPAPER
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Millwood Creek overflowed its banks onto Harmony Church Road. A vehicle was swept off the road and into the creek. The vehicle came to rest against some trees, and the man driving it was able to climb onto the roof. The fire department located the man a few hours later and rescued him with ladders. The flash flood was caused by a nearly stationary isolated thunderstorm.

Heavy Rain, McLean

When
June 17, 1:00 AM CST to 4:00 AM CST
Where
McLean County, Island
Reported by
LAW ENFORCEMENT
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Kentucky Highway 2110 was under water in an area that occasionally floods during heavy rain. A car and a semi became stranded along the flooded section of roadway. Both drivers escaped unassisted. A small isolated thunderstorm was nearly stationary in the southeast part of Mclean County, producing heavy rainfall amounts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359640, 5359641.